Alabama, 2009

Damaging Wind and Lightning Strike in Alabama, February 28, 2009

February 28, 2009 · NWS TAE · 2 events in 1 county or zone

Thunderstorm winds blew down a few trees across a county road in Dale County. Lightning was blamed for a house fire northeast of Fort Rucker.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Thunderstorm winds blew down a few trees across a county road in Dale County. Lightning was blamed for a house fire northeast of Fort Rucker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 28, 8:25 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 28, 8:25 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 AM EST SAT FEB 28 2009

.DISCUSSION...AT 9AM EST...THE LATEST MSAS ANALYSIS SHOWS A SURFACE
LOW JUST NORTH OF MONTGOMERY WITH A SOUTHWEST TRAILING COLD FRONT
THROUGH SOUTHERN LOUISIANA. MOST CONVECTION HAS SKIRTED JUST TO THE
NORTH OF OUR CWA EARLY THIS MORNING BUT THAT WILL CHANGE BY LATE
MORNING INTO THE AFTERNOON AS THE COLD FRONT PRESSES FURTHER TO THE
SOUTH AND EAST. WE ARE STILL EXPECTING AN ACTIVE DAY WITH THE
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. MOST LIKELY WE ARE
GOING TO HAVE TO UPDATE ZONES TO INCLUDE AT LEAST A PORTION OF OUR
CWA IN A CONVECTIVE WATCH BEFORE THE SCHEDULED LATE AFTERNOON
ISSUANCE. OTHERWISE...NO CHANGES TO GRIDS OR ZONES ANTICIPATED.

.AVIATION...BUSY TAFS THIS MORNING WITH IFR CIGS WEST OF
APALACHICOLA RIVER IN ADVANCE OF RAPIDLY APPROACHING COLD FRONT.
EAST OF APALACHICOLA RIVER...CIGS ARE AT MVFR LEVELS.  MOST OF THE
WORST WEATHER REMAINS NORTH OF OUR AREA ACROSS CENTRAL AL...MS AND
GA ALONG A WARM FRONT WHERE RAIN AND TSTMS HAVE BEEN GOING ALL NIGHT
LONG. SEVERE TSTMS CONTINUE TO DEVELOP NEAR THE WARM FRONT THIS
MORNING.  THE COLD FRONT...NOW IN CENTRAL MS...WILL STRENGTHEN AND
MOVE RAPIDLY EAST TODAY AS A VERY STRONG UPPER LEVEL STORM SYSTEM
DEEPENS ACROSS ALABAMA AND GEORGIA IN THE NEXT 12 HOURS. STRONG
TSTMS WILL CONTINUE DEVELOP OUT AHEAD OF THE COLD FRONT INCREASING
IN COVERAGE FURTHER SOUTH AND EAST ACROSS THE AREA THIS AFTERNOON
FROM NW TO SE AS DAY PROGRESSES.  PRE-FRONTAL SHOWERS AND TSTMS WILL
REACH KDHN AND KABY THIS MORNING AND KPFN AND KTLH EARLY
AFTERNOON.   BREEZY DAY WITH 12 TO 15 KT WINDS FROM THE SOUTH TO
SOUTHWEST AND GUSTS UP TO 25 KNOTS. THE MAIN FRONT WITH POSSIBLE
HAIL AND STRONG WINDS AND A SHARP WIND SHIFT TO THE NORTHWEST...WILL
PUNCH THROUGH KDHN LATE THIS AFTERNOON AND KPFN AND KTLH THIS
EVENING AND EASTWARD THROUGH VALDOSTA OVERNIGHT. HOWEVER...CIG
RESTRICTIONS AND SCT SHWRS WILL LINGER BEHIND THE FRONT WELL INTO
SUNDAY AS THIS POTENT UPPER LEVEL DISTURBANCE PASSES OVER THE
REGION.

&&

.MARINE...WINDS AND SEAS WERE WELL BELOW ADVISORY CONDITIONS THIS
MORNING...AND THIS WILL LIKELY CONTINUE THROUGH THE DAY BASED ON THE
LATEST NUMERICAL GUIDANCE. HOWEVER...ADVISORY CONDITIONS WILL BEGIN
LATER TONIGHT BEHIND THE COLD FRONT...AND CONTINUE THROUGH SUNDAY. IN
FACT...FREQUENT GUSTS TO GALE FORCE ARE LIKELY SO WE WILL ISSUE A
GALE WATCH.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...GALE WATCH TONIGHT AND SUNDAY.

&&

LANIER/BARRY
Hazardous weather outlook, Feb 28, 5:03 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 AM EST SAT FEB 28 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-011115-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
603 AM EST SAT FEB 28 2009 /503 AM CST SAT FEB 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

...GALE WATCH TONIGHT AND SUNDAY...

A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE
SEVERE...ESPECIALLY THIS AFTERNOON AND TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CAN NOT BE RULED OUT. THERE IS A HIGH RISK OF RIP CURRENTS TODAY
ALONG THE FLORIDA PANHANDLE BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORMS WILL END FROM WEST TO EAST EARLY SUNDAY MORNING.
LIGHT RAIN WILL LINGER INTO SUNDAY AFTERNOON...ESPECIALLY IN
GEORGIA AND ALABAMA. THERE MAY BE ENOUGH COLD AIR FOR SOME OF THE
RAIN TO MIX WITH OR CHANGE TO LIGHT SNOW...MAINLY FROM ALBANY AND
DOTHAN NORTHWARD. NO SNOW ACCUMULATION IS EXPECTED DUE TO THE
RELATIVELY WARM GROUND TEMPERATURES. WINDY CONDITIONS ARE
EXPECTED...WITH GUSTS TO GALE FORCE OVER THE COASTAL WATERS. FAIR
WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK...WITH A LIGHT
FREEZE POSSIBLE MONDAY AND TUESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Feb 28, 10:16 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1116 AM EST SAT FEB 28 2009

GAZ120-122-281645-
QUITMAN-RANDOLPH-
1116 AM EST SAT FEB 28 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR QUITMAN AND RANDOLPH
COUNTIES...

* UNTIL 1145 AM EST

AT 1114 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GEORGETOWN...MOVING EAST AT
45 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

12-WATSON
Special weather statement, Feb 28, 10:48 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1148 AM EST SAT FEB 28 2009

ALZ065-281730-
COFFEE-
1048 AM CST SAT FEB 28 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE COUNTY...

* UNTIL 1130 AM CST

AT 1044 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF EODA...OR 10 MILES WEST OF
ELBA...MOVING EAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  ELBA BY 1055 AM CST.
  NEW BROCKTON BY 1105 AM CST.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON
Special weather statement, Feb 28, 11:23 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1223 PM EST SAT FEB 28 2009

ALZ065-066-281815-
COFFEE-DALE-
1123 AM CST SAT FEB 28 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COFFEE AND DALE
COUNTIES...

* UNTIL 1215 PM CST

AT 1118 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARITON TO ENTERPRISE
TO ESTOTHEL...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF OZARK
TO ENTERPRISE TO 9 MILES SOUTHWEST OF ELBA...MOVING EAST AT 40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dale

When
February 28, 11:50 AM CST
Where
Dale County, 1.17 mi NW of (Ozr)ozark Fort Rucker
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.361, -85.674

A few trees were blown down across a county road near Fort Rucker.

Lightning, Dale

When
February 28, 11:50 AM CST
Where
Dale County, 2 mi NE of Fort Rucker
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.360, -85.676

A house was struck by lightning. The resultant fire caused moderate damage to the structure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154938, 154939.